Innocent lives lost over wrong drug
Read more below
- Published 20.07.13
Patna, July 19: Glaring mistakes on the part of doctors are coming to the fore after the death of 23 children in Saran.
The doctors at the primary health centre, where the children of Gandaman Primary School were initially taken, failed to react to the emergency, feel medical practitioners.
Initial reports suggest that doctors at the health centre administered antiemetic drug, which proved fatal for the children who were suffering from poisoning after having the midday meal in the school. An antiemetic is a drug that is effective against vomiting and nausea.
Sources said one of the biggest mistakes that doctors at the Masrakh-based health centre did was instead of allowing children to vomit, which could have reduced the impact of the organophosphorous-laced meal, the doctors administered the antiemetic drug.
According to doctors, people who have consumed poison should be made to vomit so that the poison is discharged. But doctors did just the opposite by administering the antiemetic drug so that the vomiting could be stopped because they suspected the children were suffering from food poisoning or diarrhoea.
A.R. Ansari, the medical officer in-charge of the primary health centre, Masrakh, confirmed that he had initially administered antiemetics to the children.
“Initially five students of Gandaman Primary School came for treatment. I thought the children were suffering from diarrhoea so I administered the antiemetic. Later, when the number of children with similar symptoms came pouring in at the centre, I assumed it was the case of food poisoning. I continued with the antiemetic drug. I had no idea that the cases were related to organophosphorous poisoning. It was the civil surgeon who told me to administer the antidote. I immediately started giving the children atropine, an antidote given in case of poisoning,” Ansari told The Telegraph over phone.
Nigam Prakash Narayan, a doctor with the paediatrics department of Patna Medical College and Hospital (PMCH) said administering antiemetic drug added fuel to fire.
“At the time when one has consumed poison, he/she needs to be made to vomit as soon as possible. But if the person’s vomiting is forcefully stopped with the help of drugs, the poison spreads in the entire body, affecting every organ,” he said.
On condition of anonymity, a doctor at the PMCH said: “It raises doubts on the ability of the doctors at the primary health centre. Why could not they detect that the children were suffering from poisoning and not food poisoning or diarrhoea? It is very easy to detect whether a person is suffering from food poisoning or poisoning. In case of food poisoning, the ailing would have digestion-related disorders. In case of poisoning, constriction of pupils, secretion from eyes and mouth, convulsion and noisy respiration are some of the symptoms.”
The doctor added: “Had the doctors at the health centre referred the children directly to the PMCH, a lot of lives could have been saved. It took 12 hours to send the ailing children to the PMCH. Not only the primary health centre but also the Sadar hospital in Chhapra should be equally held responsible for the late arrival of the children. Out of the 23 deceased, seven died when they were taken from the primary health centre to the Sadar hospital in Chhapra, four died on their way from the Sadar hospital to the PMCH and two children died during the course of treatment.”
Administering antiemetic drug to patients was not the only lapse in the healthcare services of the state.
Sources said 38 children were admitted at the primary health centre and “one-man army” handled all.
There was only one doctor apart from two compounders at the health centre for four hours to take care of the ailing 38 children.
Ansari admitted there were no doctors initially but added that later he managed to call all of them.
“The ailing students started arriving around 1.30pm. At that time, I was the only person to be present at the PHC. Apart from me, there are two contractual doctors. All of them were absent. You ask the residents of Masrakh, they would tell you that only I come to the health centre regularly,” Ansari said.
He added: “The two contract doctors — Chandrashekhar and Savita Singh — did not come on Tuesday. Later, I had to call them citing the emergency.”
A few villagers also said initially even Ansari was not keen on providing treatment to the children citing personal reasons. Later, after much persuasion, he started the treatment.
What is poisoning?
When some people suffer from digestive disorders after eating in a group, they are initially treated for food poisoning. But in case organs other than those involved in digestive system are affected, it is a case of poisoning
What are its symptoms?
Vomiting, diarrhoea, constriction of pupils, secretion from eyes and mouth, noisy respiration, unconsciousness, convulsion
What to do in case of poisoning?
Induce vomiting by inserting fingers in food pipe or give the affected person concentrated solution of salt so that s/he can throw up and poison comes out of body. Also, give affected person intravenous fluid after some interval. Take her/him to doctor as soon as soon possible